Alert archive / Iowa / Special Weather Statements in 2024
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at May 19, 2024, 11:21 PM CDT for Muscatine County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 11:21 PM CDT (04:21 UTC)
- Expired
- May 20, 2024, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.50 in
- Wind
- 40
County Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:51 PM CDT | HAIL 0.5 | 2 W Pleasant Prarie, IA | Report from mPING: Half-inch (0.50 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WWUS83 KDVN 200421
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sun May 19 2024
IAZ067-068-ILZ015-024-200500-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-
1121 PM CDT Sun May 19 2024
...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, southwestern Scott and eastern Muscatine
Counties through MIDNIGHT CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Davenport, Muscatine, Blue Grass, Buffalo, Andalusia, Eliza, Illinois
City, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area,
Midway Beach, West Lake Park, New Era, Loud Thunder Forest Preserve,
Pleasant Prairie, Fairport Recreation Area, Wildcat Den State Park,
Shady Creek Campground, and Petersville.
This includes Interstate 280 between mile markers 5 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4125 9082 4126 9103 4156 9108 4154 9066
TIME...MOT...LOC 0421Z 186DEG 21KT 4132 9094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
GunkelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 19, 11:18 PM CDT, 3 minutes earlier. Its key messages:
- A Marginal or level 1 out of 5 risk for severe storms is in place tonight with large hail and lightning being the main threat.
- Active weather will continue through the period as we are more in a mid summer pattern than mid spring.
- Severe weather is possible Monday through Tuesday. An enhanced risk for severe weather is forecast for Tuesday.
Area forecast discussion, May 19, 11:18 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1118 PM CDT Sun May 19 2024 .KEY MESSAGES... - A Marginal or level 1 out of 5 risk for severe storms is in place tonight with large hail and lightning being the main threat. - Active weather will continue through the period as we are more in a mid summer pattern than mid spring. - Severe weather is possible Monday through Tuesday. An enhanced risk for severe weather is forecast for Tuesday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 252 PM CDT Sun May 19 2024 A frontal boundary sits to our south across northern Missouri into central Illinois. Regional radar shows scattered showers and storms moving northeastward across central Iowa. Another area of showers and storms is currently moving into eastern Nebraska. Temperatures at 1 PM range from 73 degrees at Dubuque to 84 degrees at Keokuk. At 500 MB, a shortwave trough over the Pacific Northwest is forecast to dig southeastward and reinforce troughing over the southwestern US. This will result in southwesterly flow aloft from the Southwestern US into the Great Lakes. Showers and storms to our west are associated with a shortwave trough that is lifting into the area now through this evening. Have been watching moisture recover across the area over the last few hours with most unstable CAPE building northward but ranging from 500 to 1000 J/KG with deep layer of 30 to 40 knots across the area. Models continue to show further destabilization across the area with 500 to 1500 J/KG from north to south across the area. Expect showers and storms to develop across the area as we warm further with isolated to scattered showers and expect these to exit northwest Illinois by 03 to 06 UTC. In the wake of this wave, models continue to show fast moving shortwave ridging that will build into the area. There are still some slight timing differences between the models which lends lower confidence in the amount of drying time there will be as another stronger shortwave trough will be quickly on its heals as a 30 to 40 knots low level jet across central Iowa veers into the area prior to 12 UTC as the stronger lift associated with the approaching shortwave spreads into the area. This will lead to the development of showers and storms late in the period. Model soundings show a strong low level inversion leading to elevated storms. The primary threat from these storms will be hail and lightning. I have tried to adjust chances of showers and storms to account for this but expect the chances for showers and storms to remain west of the Mississippi River tonight. Low temperatures on Monday morning will be in the 60s. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 252 PM CDT Sun May 19 2024 Active pattern with a mid-summer like pattern is expected to last through most of the period as a stalled out boundary resides just south of the CWA Monday through Wednesday. This boundary will separate the area between Tds in the 40-50s, to the more robust deep moist Tds in the 60s and 70s to the south. A series of weak waves and possibly MCVs/convective induced waves/ move over the boundary Monday morning and afternoon. A strong synoptic wave, with better shear is expected to approach the area into Tuesday. At the same time a deepening surface low with this wave will help to bring this boundary north as a warm front Tuesday. This will bring higher Tds into the area ahead of the wave and along with increased shear. Then the boundary is sent south again as a cold front later Tuesday. After this point, there are questions about where the boundary will be and additional chances for thunderstorms. Monday: Guidance has trended towards a strong wave associated with a MCV from tonights convection across the Plains. An initial wave of showers and storms will move through the area in the afternoon, possibly leaving some OFBs for convection later. There is a good chance much of the area will see high temps before this convection then cool into the 70s because trying to reach 80 again in the late afternoon. Destabilization in the afternoon, mainly along and east of the Mississippi River will coincide with the better shear associated with the vortmax. CAMs have showers and storms form shortly after 18z and move off to the east. Looking at shear, guidance is rather weak, especially in the GFS which is faster with the wave. Depending on timing of this wave, could see better shear co-located with the better forcing and CAPE across our east. There will be a threat of damaging winds with a secondary threat of large hail and tornadoes. Tuesday: This continues to look like a big severe weather day across the region. The warm front will move north bringing the area into the warm sector. CAMs have convection moving through mid to late morning. In summer, this would kill our PM severe chances, however, the strong synoptic wave will continue to bring CAPE into the area. Thunderstorms are expected to redevelop west of the area. At first, 0-6km shear vectors perpendicular to the forcing will favor supercells. The 12z NAMnest depicts this evolution well with the line of supercells just west of the CWA at 00z Wed. All hazards are possible with these initial cells. With weak upper level flow, these cells will quickly turn into a line. Strong LLJ will result in a long lived QLCS. 0-3km shear vectors are orientated and strong enough for mesovort development and areas of enhanced wind gusts. After 00z, surface winds veer and there becomes less curvature in the low level hodos, suggesting the tornado threat is waning. If winds stay backed or back due to the storm, then a tornado threat would be possible after 00z as the line moves into our area. In addition, some heavy rainfall will be possible with this event, with PWs around 1.5 to 1.7 inches, which would be above the 90th percentile for this time of year. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1107 PM CDT Sun May 19 2024 VFR conditions will prevail, but a line of thunderstorms moving in from the west will bring periods of MVFR to IFR conditions. Cigs may drop between 1500-3500 ft, with decreases in visibility towards 3-5 SM, especially along the leading edge of convection. Storms will move in from the west, impacting CID around 05/06z, reaching the other terminals between 06/07z. After this moves out, we may see a secondary line move through, with best chances to impact BRL and MLI. Between 12-18z, we may see more showers/storms as well, with chances decreasing throughout after 18z. Much of this is covered by TEMPOs and PROB30s. Winds are currently largely out of the east-northeast, but will shift through the night and morning, becoming southwesterly by 15-18z throughout. The winds will remain sustained near 10-15 KTs, with gusts upwards to 20-25 KTs. In the storms, variable yet gusty winds will be seen, with gusts between 30-40 KTs possible. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Gibbs AVIATION...Gunkel
Hazardous weather outlook, May 19, 4:01 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 401 AM CDT Sun May 19 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a Marginal Risk, or level 1 of 5, for severe weather this evening and tonight west of the Mississippi River. Large hail and frequent lightning will be the primary threat. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a Marginal Risk, or level 1 of 5, for severe weather on Monday. Large hail and severe winds will be the primary threats. In addition, there is an Enhanced Risk, or level 3 of 5, for severe weather on Tuesday. Damaging winds, tornadoes, heavy rain, and large hail will all be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. GENERAL STORM MOTION OF THE DAY: Towards the northeast at 30 to 35 mph. Gunkel
In the hours before
Special weather statement, May 19, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 PM CDT Sun May 19 2024
IAZ067-068-ILZ015-024-200500-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-
1121 PM CDT Sun May 19 2024
...A strong thunderstorm will impact portions of northwestern Mercer,
southwestern Rock Island, southwestern Scott and eastern Muscatine
Counties through MIDNIGHT CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Davenport, Muscatine, Blue Grass, Buffalo, Andalusia, Eliza, Illinois
City, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area,
Midway Beach, West Lake Park, New Era, Loud Thunder Forest Preserve,
Pleasant Prairie, Fairport Recreation Area, Wildcat Den State Park,
Shady Creek Campground, and Petersville.
This includes Interstate 280 between mile markers 5 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4125 9082 4126 9103 4156 9108 4154 9066
TIME...MOT...LOC 0421Z 186DEG 21KT 4132 9094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:28 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 32 min |
| May 19, 11:42 PM CDT | Special Weather Statement | DVN | Iowa, Keokuk | 48 min |
| May 19, 11:54 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 51 min |
| May 20, 12:08 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 32 min |
| May 20, 12:36 AM CDT | Special Weather Statement | DVN | Buchanan, Linn | 24 min |
| May 20, 12:39 AM CDT | Special Weather Statement | DVN | Johnson | 36 min |
| May 20, 12:40 AM CDT | Special Weather Statement | DVN | Jones | 50 min |
| May 20, 12:44 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones | 46 min |
| May 20, 12:50 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 40 min |
| May 20, 1:11 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 35 min |
| May 20, 1:18 AM CDT | Severe Thunderstorm Warning | DVN | Jackson, Jones | 26 min |
| May 20, 3:30 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 45 min |
| May 20, 7:41 AM CDT | Special Weather Statement | DVN | Dubuque | 49 min |
| May 20, 7:50 AM CDT | Special Weather Statement | DVN | Dubuque | 40 min |
Nearby
Special Weather Statements in Iowa, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.